Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 182, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 31, 2013, 5:45 PM EDT for Franklin County, Henry County, Pittsylvania County, Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2013, 5:45 PM EDT (21:45 UTC)
- Expired
- Aug 31, 2013, 6:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Franklin County, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 856 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736
WUUS51 KRNK 312145
SVRRNK
VAC067-089-143-312245-
/O.NEW.KRNK.SV.W.0182.130831T2145Z-130831T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 645 PM EDT
* AT 538 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SNOW
CREEK TO LEATHERWOOD TO FIGSBORO...AND WERE MOVING TO THE NORTHEAST
AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
BLAIRS...
CALLANDS...
CHATHAM...
FIGSBORO...
AND SANDY RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND
DAMAGE ACROSS FRANKLIN COUNTY...ESPECIALLY IN THE ROCKY MOUNT AND
CALLAWAY AREA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
IN ADDITION STRONG DAMAGING WINDS...TORRENTIAL RAINS MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS LINE OF STORMS. MOVE INDOORS NOW! IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3685 7959 3685 7933 3664 7932 3669 7978
3673 7986 3685 7985
TIME...MOT...LOC 2142Z 239DEG 24KT 3681 7978 3677 7976 3674 7980
$$
RAB2 follow-up statements
808
WWUS51 KRNK 312210
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT SAT AUG 31 2013
VAC067-089-312218-
/O.CAN.KRNK.SV.W.0182.000000T0000Z-130831T2245Z/
HENRY VA-FRANKLIN VA-
610 PM EDT SAT AUG 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN HENRY COUNTY...
AND SOUTHEASTERN FRANKLIN COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED EAST INTO
PITTSYLVANIA COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED. LIGHT
TO MODERATE RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL
CONTINUE FOR ANOTHER 30 MINUTES OR SO ACROSS EASTERN FRANKLIN AND
NORTHEAST HENRY COUNTY...BUT SEVERE WEATHER IS NOT LONGER EXPECTED
IN THESE AREAS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3668 7968 3673 7967 3684 7965 3685 7964
3685 7933 3664 7932
TIME...MOT...LOC 2208Z 239DEG 24KT 3689 7962 3685 7960 3682 7964
$$
VAC143-312245-
/O.CON.KRNK.SV.W.0182.000000T0000Z-130831T2245Z/
PITTSYLVANIA VA-
610 PM EDT SAT AUG 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
AT 604 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SAGO TO
CALLANDS TO MOUNTAIN VALLEY...AND WERE MOVING TO THE NORTHEAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
BLAIRS...
CALLANDS...
CHATHAM...
SANDY RIVER...
AND DRY FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO STRONG DAMAGING WINDS...TORRENTIAL RAINS MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS LINE OF STORMS. MOVE INDOORS NOW! IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3668 7968 3673 7967 3684 7965 3685 7964
3685 7933 3664 7932
TIME...MOT...LOC 2204Z 239DEG 24KT 3689 7962 3685 7960 3682 7964
$$
RAB258
WWUS51 KRNK 312229
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SAT AUG 31 2013
VAC143-312238-
/O.CAN.KRNK.SV.W.0182.000000T0000Z-130831T2245Z/
PITTSYLVANIA VA-
629 PM EDT SAT AUG 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR
PITTSYLVANIA COUNTY HAS BEEN CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. LIGHT TO
MODERATE RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL CONTINUE
FOR ANOTHER 30 MINUTES OR SO IN THIS AREA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3668 7968 3673 7967 3684 7965 3685 7964
3685 7933 3664 7932
TIME...MOT...LOC 2228Z 239DEG 24KT 3695 7949 3691 7947 3688 7951
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:35 PM EDT, 10 minutes earlier.
Area forecast discussion, Aug 31, 5:35 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 535 PM EDT SAT AUG 31 2013 .SYNOPSIS... A WARM FRONT MOVES EAST ACROSS THE AREA THIS EVENING. MEANWHILE...A COLD FRONTAL BOUNDARY WILL SAG SOUTHEAST TO THE OHIO RIVER TOMORROW BEFORE DISSIPATING. THE NEXT MAIN FRONT WILL MOVE IN MONDAY AND BRING A DRIER AIRMASS TO THE REGION FOR THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH SUNDAY/... AS OF 532 PM EDT SATURDAY... A NEARLY SOLID LINE OF CONVECTION WILL CONTINUE TO MAKE ITS WAY EASTWARD ACROSS THE FORECAST AREA. THE LATEST POSITION PLACES IT FROM LYNCHBURG TO MARTINSVILLE. HAVE INCREASED POPS ACCORDING TO AREAS ALONG AND EAST OF THIS LINE THROUGH THE EVENING HOURS. THE REGION IMMEDIATELY BEHIND THE FRONT WILL BE STABLE FOR AN HOUR OR TWO IN THE WAKE OF THE CONVECTION. BREAKS IN THE CLOUD COVER ABOUT THREE HOURS OR SO BEHIND THE FRONT WILL ALLOW FOR A BIT MORE HEATING HEADING INTO THE EVENING HOURS TO HELP TRIGGER SOME ADDITIONAL SHOWERS AND MAYBE A THUNDERSTORM OR TWO PRIOR TO SUNSET. WE ARE ALSO WATCHING AN AREA OF CONVECTION MOVING FROM CENTRAL KY INTO EASTERN KY. THIS ACTIVITY...OR ITS DYING REMNANTS...MAY REACH WESTERN PARTS OF OUR REGION LATE THIS EVENING. AS OF 305 PM EDT SATURDAY... A SHORT WAVE CAME OUT OF WEST VIRGINIA THIS AFTERNOON TAPPING IN TO A MOIST UNSTABLE ATMOSPHERE TO PRODUCE SOME STRONG TO SEVERE WEATHER ACROSS THE AREA. THIS LINE MOVED ACROSS THE MOUNTAINS EARLY THIS AFTERNOON AND IS AT THE BLUE RIDGE AT 400 PM. THIS LINE WILL WORK ITS WAY EAST TO THE FOOTHILLS AND PIEDMONT THIS EVENING. WITH SOME DRY AIR ALOFT...STRAIGHT LINE WINDS IS THE PRIMARY SEVERE THREAT. WITH ABUNDANT MOISTURE AND EFFICIENT RAINFALL...AMOUNTS COULD TOTAL 1-3 INCHES IN AN HOUR. BLINDING RAINFALL RATES OF 4-6 INCHES PER HOUR WILL QUICKLY FILL UP CREEKS AND STREAMS AND POND WATER IN POOR DRAINAGE AND LOW LYING AREAS. ONCE THE WAVE EXITS THIS EVENING...A SURFACE RIDGE WILL BUILD OVER THE AREA AND INTO THE OHIO VALLEY THIS EVENING. THE LEE TROUGH WILL REMAIN OVER THE PIEDMONT THROUGH TOMORROW. SHOWERS WILL EXIT THE AREA OVERNIGHT WHILE DEBRIS CLOUDS LIMIT FOG DEVELOPMENT. A COLD FRONT WILL MOVE ACROSS THE NORTHERN MISSISSIPPI VALLEY TOMORROW. A SIGNIFICANT PREFRONTAL SHORT WAVE IS EXPECTED TO TRACK NORTHEAST ACROSS THE OHIO VALLEY. IF THE ENERGY FROM THIS SYSTEM STAYS NORTH OF THE AREA...ONLY CHANCE-SCATTERED CONVECTION WILL DEVELOP SUNDAY AFTERNOON. LOW LEVEL WINDS BACKS THROUGH THE DAY WHILE JET DYNAMICS REMAIN VERY WEAK. THE AREAL COVERAGE OF STORMS SHOULD BE GREATER SUNDAY AS THE FRONT APPROACHES THE TROPICAL-LIKE UNSTABLE AIR MASS OVER THE REGION. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... AS OF 400 PM EDT SATURDAY... UPPER-LEVEL TROUGH WILL PUSH A COLD FRONT EAST INTO THE REGION ON LABOR DAY. THIS FRONT WILL MOVE ACROSS OUR AREA MONDAY NIGHT INTO TUESDAY. IN THE WAKE OF THE FRONT...CANADIAN HIGH PRESSURE WILL BUILD SOUTH ACROSS OUR REGION TUESDAY AFTERNOON INTO TONIGHT. SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ONGOING SUNDAY AFTERNOON INTO SUNDAY NIGHT. MOISTURE AND INSTABILITY INCREASE WITH THE APPROACH OF THE COLD FRONT. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH SOME HEATING/DESTABILIZATION. LOCALLY HEAVY RAIN REMAINS POSSIBLE AS TROPICAL MOISTURE POOLS ACROSS THE REGION AHEAD OF THE APPROACHING COLD FRONT...AND LIGHT UPPER LEVEL WINDS WILL RESULT IN SLOW STORM MOVEMENT. UNSETTLED WEATHER EXPECTED MONDAY....SIMILAR TO SUNDAY...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH AFTERNOON HEATING AS THE COLD FRONT PROGRESSES EASTWARD. KEPT THE HIGHEST POPS IN THE WEST AND TAPER OFF VALUES AS ONE HEAD SOUTHEAST ON MONDAY. MID AND UPPER LEVEL WINDS TURN MORE WESTERLY AND DOWNSLOPE ON MONDAY AFTERNOON...WHICH WILL BEGIN TO ACT AGAINST THE CONVECTION IN THE PIEDMONTS. LOCALLY HEAVY RAIN AND A FEW STRONG STORMS WILL AGAIN BE POSSIBLE INTO LATE MONDAY EVENING. THE DRIER AIR APPEARS TO BE LAGGING BEHIND THE FRONT...SO ELECTED TO KEEP A FEW SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH TUESDAY AFTERNOON. ANY CONVECTION WHICH FORMS WILL DIMINISH QUICKLY THURSDAY EVENING WITH THE LOSS OF SOLAR HEATING. IN ENOUGH DRY AIR PUSHES SOUTH INTO OUR TO DROP LOW TEMPERATURES TUESDAY NIGHT INTO THE UPPER 40S IN THE MOUNTAINS TO THE LOWER 60S IN THE PIEDMONT. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 400 PM EDT SATURDAY... A STRONG RIDGE CONTINUES IN THE WEST...WHILE AMPLIFYING TROUGH ANTICIPATED IN THE EAST. HIGH PRESSURE WILL CONTROL OUR WEATHER PATTERN FOR WEDNESDAY AND THURSDAY...RESULTING IN DRY CONDITIONS WITH MOSTLY CLEAR SKIES...OUTSIDE OF EARLY MORNING FOG. ANOTHER COLD FRONT WILL DROP SOUTHEAST ACROSS THE REGION FRIDAY WITH SOME MOISTURE AND INSTABILITY...KEPT THE MENTION OF ISOLATED TO SCATTERED SHOWERS WITH FRONTAL BOUNDARY. ISOLATED AFTERNOON CONVECTION IS POSSIBLE SATURDAY AFTERNOON WITH BEST CHANCES ACROSS THE HIGHER TERRAIN. TEMPERATURES INITIALLY START BELOW NORMAL THEN SLOWLY MODERATE INTO THE WEEKEND. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... AS OF 115 PM EDT SATURDAY... CONVECTION IS TRACKING SOUTHEAST ALONG A WARM FRONT THIS AFTERNOON. MAIN CONVECTION IS TRACKING ACROSS WESTERN KENTUCKY AND MAY STAY SOUTH OF THE AREA. HOWEVER NEW DEVELOP FROM OUTFLOW BOUNDARIES WILL DISRUPT TRAVEL ACROSS EXTREME SW VA THROUGH EARLY THIS AFTERNOON. BLUEFIELD IS THE ONLY AIRPORT IN THE PATH OF THESE STORMS. THESE THUNDERSTORMS WILL IMPACT BLF THROUGH 19Z TODAY...THEN LIGHT SHOWERS UNTIL SUNSET. THUNDERSTORM COVERAGE APPEARS TO BE TRACKING TO THE EAST-SOUTHEAST STAYING SOUTH BCB/ROA THROUGH MID AFTERNOON. OUTFLOW BOUNDARIES WILL LIKELY BRING CONVECTION OVER THESE AIRPORTS THIS AFTERNOON. TIMING AND CONFIDENCE IN QUESTION...THEREFORE WILL KEEP VCTS FOR NOW AND AMEND IF NEEDED. LYH/DAN MAY ALSO SEE A FEW STORMS LATE THIS AFTERNOON INTO THIS EVENING. CONFIDENCE IS LOW ON TIMING AND AREAL COVERAGE TO ALSO ONLY HAVE VICINITY WORDING. LOOKS LIKE THE SHOWERS/STORMS WANE OVERALL THIS EVENING WITH LOSS OF HEATING AND BEING BETWEEN TWO UPPER WAVES. NEXT WAVE ARRIVES SUNDAY WITH ANOTHER THREAT OF STORMS...EVEN HIGHER AS FRONT APPROACHES. PRIOR TO THIS APPEARS ENOUGH CLEARING FOR FOG DEVELOPMENT AT LEAST AT BCB/BLF/LWB AFTER MIDNIGHT. COLD FRONT NOT EXPECTED TO MOVE THROUGH UNTIL MONDAY WITH DRIER AIR PUNCHING IN BEHIND FOR TUE-WED. VFR EXPECTED MOST OF THE TIME OUTSIDE OF CONVECTION AND ANY LATE NIGHT/EARLY MORNING FOG AND/OR LOWER STRATUS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...DS/RCS SHORT TERM...KK LONG TERM...KK AVIATION...RCS
Hazardous weather outlook, Aug 31, 4:30 PM EDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT SAT AUG 31 2013 NCZ001>003-018-019-VAZ007-009>016-018-WVZ042>044-012030- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-CRAIG-MERCER-SUMMERS-MONROE- 430 PM EDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. STORMS HAVE MOVED EAST OF THE AREA THIS AFTERNOON. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING SUNDAY AND MONDAY. A FEW STORMS BOTH DAYS MAY BECOME STRONG TO SEVERE...AND CAPABLE OF PRODUCING DAMAGING WINDS. IN ADDITION...THESE STORMS WILL LIKELY BE SLOW MOVING...AND CAPABLE OF PRODUCING LOCALLY HEAVY RAIN WHICH MAY LEAD TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ017-019-020-022>024-032>035-WVZ045-012030- FLOYD-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-GREENBRIER- 430 PM EDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. EXPECT SCATTERED THUNDERSTORMS INTO EARLY THIS EVENING. THESE STORMS WILL HAVE HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND POSSIBLY GUSTY TO DAMAGING WINDS. LOCALIZED FLOODING IS NOT OUT OF THE QUESTION ESPECIALLY IN THE MOUNTAINS AND URBAN AREAS AS THESE STORMS WILL NOT BE MOVING TOO FAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING SUNDAY AND MONDAY. A FEW STORMS BOTH DAYS MAY BECOME STRONG TO SEVERE...AND CAPABLE OF PRODUCING DAMAGING WINDS. IN ADDITION...THESE STORMS WILL LIKELY BE SLOW MOVING...AND CAPABLE OF PRODUCING LOCALLY HEAVY RAIN WHICH MAY LEAD TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-012030- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 430 PM EDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. EXPECT SCATTERED THUNDERSTORMS INTO LATE THIS EVENING. EVENING STORMS WILL HAVE HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND POSSIBLY GUSTY TO DAMAGING WINDS. LOCALIZED FLOODING IS NOT OUT OF THE QUESTION ESPECIALLY IN URBAN AREAS AS THESE STORMS WILL NOT BE MOVING TOO FAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING SUNDAY AND MONDAY. A FEW STORMS BOTH DAYS MAY BECOME STRONG TO SEVERE...AND CAPABLE OF PRODUCING DAMAGING WINDS. IN ADDITION...THESE STORMS WILL LIKELY BE SLOW MOVING...AND CAPABLE OF PRODUCING LOCALLY HEAVY RAIN WHICH MAY LEAD TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 31, 4:34 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT SAT AUG 31 2013
NCZ004-005-VAZ032-043-312115-
STOKES NC-ROCKINGHAM NC-HENRY VA-PATRICK VA-
434 PM EDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 515 PM EDT
* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CRITZ...MOVING TO THE SOUTHEAST AT 35
MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MAYFIELD...
EDEN...
REIDSVILLE...
WENTWORTH...
AND SPENCER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3659 8035 3675 8023 3658 7970 3654 7971
3654 7958 3652 7951 3624 7953
TIME...MOT...LOC 2029Z 295DEG 32KT 3665 8018
RABLocal storm report, Aug 31, 4:37 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 3 S MOUNT AIRY 36.46N 80.61W
08/31/2013 SURRY NC POST OFFICE
SEVERAL TREES BLOWN DOWN ALONG ROUTE 601
&&
JVCSpecial weather statement, Aug 31, 4:45 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT SAT AUG 31 2013
VAZ019-023-WVZ045-312145-
ALLEGHANY VA-BOTETOURT VA-GREENBRIER WV-
445 PM EDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
EASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS WITH VERY HEAVY RAIN...GENERALLY ALONG US
219 FROM RENICK...TO FRANKFORD...LEWISBURG...MOVING TO THE
SOUTHEAST AT 30 MPH.
* WIND GUSTS UP TO 30 MPH ALONG WITH TORRENTIAL RAINFALL ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
COVINGTON CITY...
CLIFTON FORGE CITY...
EAGLE ROCK...
NEOLA...
AND RENICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3805 8027 3798 8003 3795 8005 3796 7999
3794 7993 3789 7987 3788 7981 3789 7975
3784 7969 3786 7968 3784 7962 3760 7978
3790 8043 3808 8033
TIME...MOT...LOC 2037Z 297DEG 26KT 3795 8028
RABSpecial weather statement, Aug 31, 5:09 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT SAT AUG 31 2013
VAZ034-044-045-312215-
BEDFORD VA-PITTSYLVANIA VA-CAMPBELL VA-
509 PM EDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 615 PM EDT
* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FOREST TO EVINGTON
TO HUDDLESTON...MOVING TO THE SOUTHEAST AT 20 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
EVINGTON...
FOREST...
HUDDLESTON...
HURT...
AND RUSTBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3711 7886 3702 7890 3705 7897 3703 7900
3704 7902 3706 7909 3685 7915 3717 7957
3726 7944 3742 7937 3726 7892 3724 7892
3724 7886
TIME...MOT...LOC 2103Z 306DEG 17KT 3736 7931 3723 7932 3718 7942
RABLocal storm report, Aug 31, 5:20 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 1 NNW LINDSIDE 37.46N 80.67W
08/31/2013 E1.00 INCH MONROE WV PUBLIC
&&
KKOSTURASpecial weather statement, Aug 31, 5:20 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT SAT AUG 31 2013
VAZ043-312215-
HENRY VA-
520 PM EDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 615 PM EDT
* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ACROSS WESTERN HENRY
COUNTY FROM JUST NORTH OF BASSETT TO JUST WEST OF
MARTINSVILLE...TO JUST SOUTH OF SPENCER...MOVING TO THE SOUTHEAST
AT 30 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
SPENCER...
AXTON...
BASSETT...
AND RIDGEWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3654 8006 3661 8005 3683 8000 3683 7997
3680 7985 3673 7967 3655 7971 3654 7972
3654 8004
TIME...MOT...LOC 2112Z 300DEG 26KT 3671 7994
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:11 PM EDT | Special Weather Statement | RNK | Tazewell | 64 min |
| Aug 31, 1:13 PM EDT | Special Weather Statement | RNK | Craig | 62 min |
| Aug 31, 1:43 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 62 min |
| Aug 31, 2:25 PM EDT | Special Weather Statement | RNK | Wythe | 35 min |
| Aug 31, 2:31 PM EDT | Special Weather Statement | RNK | City of Salem | 29 min |
| Aug 31, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Pulaski, Wythe | 53 min |
| Aug 31, 2:48 PM EDT | Special Weather Statement | RNK | Giles | 27 min |
| Aug 31, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 54 min |
| Aug 31, 2:53 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
| Aug 31, 3:02 PM EDT | Special Weather Statement | RNK | City of Roanoke | 28 min |
| Aug 31, 3:18 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, City of Galax | 4 hr |
| Aug 31, 3:21 PM EDT | Special Weather Statement | RNK | City of Radford | 24 min |
| Aug 31, 3:22 PM EDT | Special Weather Statement | RNK | Carroll | 23 min |
| Aug 31, 3:26 PM EDT | Flash Flood Warning | RNK | Botetourt | 4 hr |
| Aug 31, 3:33 PM EDT | Special Weather Statement | RNK | Botetourt | 27 min |
| Aug 31, 3:42 PM EDT | Special Weather Statement | RNK | Montgomery | 33 min |
| Aug 31, 3:51 PM EDT | Special Weather Statement | RNK | Carroll | 24 min |
| Aug 31, 4:03 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 27 min |
| Aug 31, 4:12 PM EDT | Special Weather Statement | RNK | City of Roanoke | 33 min |
| Aug 31, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 53 min |
| Aug 31, 4:27 PM EDT | Special Weather Statement | RNK | Campbell, City of Lynchburg | 63 min |
| Aug 31, 4:34 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 41 min |
| Aug 31, 4:45 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 60 min |
| Aug 31, 4:51 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, City of Martinsville | 54 min |
| Aug 31, 5:09 PM EDT | Special Weather Statement | RNK | Campbell | 66 min |
| Aug 31, 5:20 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 55 min |
| Aug 31, 6:00 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 60 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.